Back to Journals » Clinical Interventions in Aging » Volume 4

Changing from bevacizumab to ranibizumab in age-related macular degeneration. Is it safe?

Authors Karagiannis D, Ladas ID, Parikakis E, Georgalas I, Kotsolis A, Amariotakis G, Soumplis V, Mitropoulos P

Published 26 November 2009 Volume 2009:4 Pages 457—461

DOI https://doi.org/10.2147/CIA.S8367

Review by Single-blind

Peer reviewer comments 4

Dimitrios A Karagiannis1, Ioannis D Ladas2, Efstratios Parikakis1, Ilias Georgalas2, Athanasios Kotsolis2, Giorgos Amariotakis1, Vasileios Soumplis1, Panagiotis Mitropoulos1

1Ophthalmiatrio Eye Hospital of Athens, Athens, Greece; 2First Department of Ophthalmology, Medical School of Athens University, General Hospital of Athens, Athens, Greece

Objective: To report our experiences in changing from intravitreal bevacizumab to ranibizumab in age-related macular degeneration (AMD).

Design: Retrospective case series.

Participants and methods: We retrospectively reviewed the records of 34 patients (36 eyes) who were treated with monthly injections of intravitreal bevacizumab for six months and then switched to monthly injections of ranibizumab for 12 months. Best-corrected visual acuity measurements (BCVA), contact lens biomicroscopy, optical coherence tomography (OCT), and fluorescein angiography were performed at the baseline examination and then monthly. Chi-square test was used for statistical analysis.

Results: Following bevacizumab treatment, retinal thickness decreased (P = 0.033) while BCVA improved (P = 0.040). Changing from bevacizumab to ranibizumab resulted in a transient decrease in BCVA (P = 0.045) and an increase in retinal thickness (P = 0.042). In addition, three eyes presented with a large subretinal hemorrhage. However, final retinal thickness was better than the initial thickness and the value following the bevacizumab course. No major ocular or systemic side effects were noted.

Conclusions: Ranibizumab was clinically effective in the long term but the change of treatment from bevacizumab to a half-size molecule with less half-life in the vitreous such as ranibizumab contributed to a transient “instability” in the eye which may have triggered the large subretinal hemorrhage. There is insufficient experience reported in the literature in switching from one agent to another. A prospective study with controls is necessary to determine whether it is safe to change from one medication to another.

Keywords: age-related macular degeneration, bevacizumab, ranibizumab, subretinal hemorrhage

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]